Arkansas, 2003

Damaging Wind in Arkansas, August 20, 2003

August 20, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 2:36 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 20, 2:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT WED AUG 20 2003

...MAIN CONCERN IS THE HEAT...

HIGH PRESSURE CONTINUES ACROSS THE AREA. HOT TEMPERATURES ALSO
CONTINUE UNDERNEATH THE AREA OF HIGH PRESSURE. THE TEMPERATURE
SOARED TO 101 DEGREES THIS AFTERNOON AT NORTH LITTLE ROCK. THE SKY WAS
PARTLY CLOUDY IN MOST LOCATIONS. HOWEVER...ISOLATED THUNDERSTORMS
HAVE BEGUN TO DEVELOP ACROSS THE CWFA. TEMPERATURES WILL AGAIN REACH
NEAR 100 DEGREES TOMORROW WITH DEW POINTS IN THE MID 70S. WILL
THEREFORE CONTINUE THE HEAT ADVISORY FOR ANOTHER DAY.

THE AREA OF HIGH PRESSURE WILL SLIDE TO THE WEST TONIGHT AND BRING
MORE OF A NORTHWEST FLOW ACROSS THE AREA. A COLD FRONT IN THE UPPER
MIDWEST WILL WORK ITS WAY INTO NORTH ARKANSAS ON FRIDAY. THIS WILL
INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS A BIT ALONG AND
AHEAD OF THE FRONT. THE FRONT IS EXPECTED TO STALL NEAR THE
LOUISIANA BORDER BY SUNDAY MORNING. THEREFORE...A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED THROUGH EARLY NEXT WEEK IN THE
SOUTH PART OF THE CWFA.

COOLER TEMPERATURES ARE EXPECTED FOR THE WEEKEND BEHIND THE FRONT.
GUIDANCE TEMPERATURES ARE A BIT TOO LOW FOR TOMORROW SO WILL GO A
COUPLE OF DEGREES WARMER THAN THAT.

HRO   72  95  72  92 /  20  20  30  30
LIT   76  98  76  95 /  20  20  20  30
HOT   75  98  75  96 /  20  20  20  30
PBF   75  98  75  97 /  20  20  20  30

.LZK...HEAT ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
ARZ021>022...ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, Aug 20, 4:00 AM CST, 11 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-210930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR PARTS OF CENTRAL AND SOUTH
ARKANSAS. HIGH HUMIDITY AND HIGH TEMPERATURES WILL COMBINE ONCE MORE
TO PRODUCE HEAT INDEX READINGS BETWEEN 105 AND 115 OVER MUCH OF
CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON. HEAT-RELATED WEATHER
HAZARDS CAN BE EXPECTED THIS AFTERNOON WITH THESE HOT CONDITIONS.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE STATE
TODAY AND EARLY TONIGHT...ALTHOUGH NO STORMS ARE EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONLY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE STATE THURSDAY THROUGH TUESDAY. A COLD FRONT WILL
BE AFFECTING ARKANSAS DURING THE LATTER PART OF THE WEEK. IT IS
FORECAST TO ENTER ARKANSAS LATE THURSDAY OR EARLY FRIDAY MORNING.
SINCE THE FRONT WILL BE CROSSING THE STATE DURING THE NIGHT...NO
HAZARDOUS WEATHER IS EXPECTED WITH THE PASSAGE OF THE COLD FRONT.
SOMEWHAT COOLER AND DRIER AIR WILL ENTER THE STATE AFTER THE FRONT
MOVES ACROSS ARKANSAS. THE POSSIBILITY EXISTS FOR THE FRONT TO STALL
AND SOME AREAS MAY NOT GET ANY RELIEF FROM THE HEAT AND HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
August 20, 3:00 PM CST
Where
Van Buren County, Damascus
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.383, -92.417

Thunderstorm winds blew some shingles off the roofs of several homes. The roof of a feed store was also blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332982.